Modelling quasi-stationary behaviour in metapopulations
P.K. Pollett
Mathematics and Computers in Simulation (MATCOM), 1999, vol. 48, issue 4, 393-405
Abstract:
We consider a Markovian model proposed by Gyllenberg and Silvestrov for studying the behaviour of a metapopulation: a population that occupies several geographically separated habitat patches. Although the individual patches may become empty through extinction of local populations, they can be recolonized through migration from other patches. There is considerable empirical evidence (in the work of Gilpin and Hanski, for example) which suggests that a balance between migration and extinction is reached which enables these populations to persist for long periods. The Markovian model predicts extinction in a finite time. Thus, there has been considerable interest in developing methods which account for the persistence of these populations and which provide an effective means of studying their long-term behaviour before extinction occurs. We shall compare and contrast the methods of Gyllenberg and Silvestrov (pseudo-stationary distributions) and those of Day and Possingham, which are based on the classical notion of a quasi-stationary distribution. We present here a convincing rationale for the latter, using limits of conditional probabilities.
Keywords: Markovian model; Quasi-stationary behaviour; Metapopulations (search for similar items in EconPapers)
Date: 1999
References: View complete reference list from CitEc
Citations: View citations in EconPapers (1)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0378475499000191
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:matcom:v:48:y:1999:i:4:p:393-405
Access Statistics for this article
Mathematics and Computers in Simulation (MATCOM) is currently edited by Robert Beauwens
More articles in Mathematics and Computers in Simulation (MATCOM) from Elsevier
Bibliographic data for series maintained by Catherine Liu ().